Alert archive / Texas / Wind Advisories in 2011
Wind Advisory 11, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Apr 23, 2011, 9:20 AM CDT for 13 counties in Texas. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2011, 9:20 AM CDT (14:20 UTC)
- Expired
- Apr 23, 2011, 3:50 PM CDT
- In force
- 7 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Grimes County, TX, Jackson County, TX, Madison County, TX, Matagorda County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 113 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 2.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2396 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
144 WWUS74 KHGX 231420 NPWHGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 920 AM CDT SAT APR 23 2011 ...STRONG SOUTHERLY WINDS TO PREVAIL THIS AFTERNOON... .STRONG WINDS ALOFT WILL MIX TO THE SURFACE LATER THIS MORNING. THIS COUPLED WITH A TIGHT SURFACE PRESSURE GRADIENT WILL PRODUCE STRONG SOUTHERLY WINDS THIS AFTERNOON. TXZ176-195>198-210>212-226-227-235>237-240000- /O.NEW.KHGX.WI.Y.0011.110423T1420Z-110424T0000Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-JACKSON- MADISON-MATAGORDA-WALLER-WASHINGTON-WHARTON- INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY... BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL... COLLEGE STATION...COLUMBUS...EAGLE LAKE...EDNA...EL CAMPO... FREEPORT...HEMPSTEAD...LAKE JACKSON...LAKE SOMERVILLE... MADISONVILLE...MISSOURI CITY...NAVASOTA...PALACIOS...PEARLAND... PIERCE...PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY... SUGAR LAND...WEIMAR...WHARTON 920 AM CDT SAT APR 23 2011 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * TIMING...10 AM THROUGH 7 PM. * WINDS...SOUTHERLY WINDS OF 20 TO 25 MPH WITH GUSTS EXCEEDING 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS... ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS && $$
1 follow-up statement
572 WWUS74 KHGX 232050 NPWHGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 350 PM CDT SAT APR 23 2011 ...WIND ADVISORY CANCELED... .THE PRESSURE GRADIENT HAS RELAXED AND SUSTAINED WINDS HAVE FALLEN BELOW 25 MPH...THEREFORE THE WIND ADVISORY PREVIOUSLY IN EFFECT HAS BEN CANCELED. TXZ176-195>198-210>212-226-227-235>237-232200- /O.CAN.KHGX.WI.Y.0011.000000T0000Z-110424T0000Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-JACKSON- MADISON-MATAGORDA-WALLER-WASHINGTON-WHARTON- INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY... BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL... COLLEGE STATION...COLUMBUS...EAGLE LAKE...EDNA...EL CAMPO... FREEPORT...HEMPSTEAD...LAKE JACKSON...LAKE SOMERVILLE... MADISONVILLE...MISSOURI CITY...NAVASOTA...PALACIOS...PEARLAND... PIERCE...PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY... SUGAR LAND...WEIMAR...WHARTON 350 PM CDT SAT APR 23 2011 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS CANCELLED THE WIND ADVISORY. THE PRESSURE GRADIENT HAS WEAKENED AND SUSTAINED WINDS HAVE FALLEN TO BELOW 25 MPH. THE WIND ADVISORY PREVIOUSLY IN EFFECT HAS BEEN CANCELED. SOUTH WINDS OF 15 TO 20 MPH AND GUSTY WILL PREVAIL THROUGH THE EARLY EVENING. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Apr 23, 9:00 AM CDT, 20 minutes earlier.
Area forecast discussion, Apr 23, 9:00 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION...ADD FIRE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
900 AM CDT SAT APR 23 2011
.DISCUSSION...
SEE AVIATION SECTION FOR 12Z TAF DISCUSSION
&&
.AVIATION...
NO MAJOR CHANGES IN FORECAST REASONING FROM THE PREVIOUS TAF
ISSUANCE. CEILINGS HAVE REMAINED MVFR OVERNIGHT AND SHOULD SCATTER
OUT QUICKLY LATER THIS MORNING. WINDS WILL BE GUSTY AGAIN
TODAY...ESPECIALLY ACROSS OUR WESTERN SITES WHICH ARE CLOSER
TO THE LLJ LOCATED ROUGHLY ALONG THE I-35 CORRIDOR. TOMORROW NIGHT
SHOULD BE FAIRLY SIMILAR TO THIS PAST EVENING...WITH CIGS BUILDING
IN QUICKLY AFTER SUNSET BUT REMAINING MVFR OVERNIGHT. SOME MODEL
GUIDANCE CONTINUES TO SUGGEST PERIODS OF IFR CIGS OVERNIGHT BUT
WITH WINDS REMAINING AROUND 10KTS WILL KEEP ALL SITES MVFR FOR
NOW. 38
&&
.PREV DISCUSSION... /ISSUED 406 AM CDT SAT APR 23 2011/
DISCUSSION...
SIMILAR TO THE LAST SEVERAL NIGHTS A STRONG LOW LEVEL JET IS IN
PLACE ACROSS SE TX TONIGHT HELPING TO FUEL INTENSE STORMS HUNDREDS
OF MILES NORTH OF THE AREA...WHILE SE TX REMAINS CAPPED. STRATUS
DECK HAS FORMED OVER THE AREA ONCE AGAIN WITH THE CLOUDS AND WIND
RESULTING IN UNSEASONABLY WARM MID-SUMMER LIKE TEMPERATURES AND
HUMIDITY LEVELS. LITTLE CHANGE IS EXPECTED ACROSS THE AREA THIS
WEEKEND. GIVEN THE WARM START AND ABUNDANT SUNSHINE TEMPERATURES
WILL ONCE AGAIN TOP OUT AT NEAR RECORD LEVELS THIS AFTERNOON.
GUSTY WINDS CAN BE EXPECTED AGAIN TODAY BUT SUSTAINED SPEEDS
SHOULD REMAIN BELOW ADVISORY CRITERIA. STRATUS WILL DEVELOP NEAR
THE COAST LATE THIS AFTN AND SPREAD ACROSS THE AREA THIS
EVENING...BEFORE BURNING OFF SUNDAY MORNING. SUNDAY SHOULD BE A
DEGREE OR TWO COOLER THAN TODAY WITH MORE CLOUDINESS EXPECTED
DURING THE AFTERNOON. SPC HAS A SLIGHT RISK JUST NORTH OF OUR AREA
FOR DAY 2. THUNDERSTORMS WILL LIKELY DEVELOP OVER THE EDWARDS
PLATEAU/NW TX SUN AFTN ALONG THE DRYLINE WITH THE POSSIBILITY OF
AN MCS PROPAGATING EASTWARD. HOWEVER...GIVEN THE POSITION OF THE
DRYLINE (VERY FAR WEST) AND CONTINUATION OF STRONG CAPPING OVER
THE AREA CURRENT THINKING IS THAT THIS ACTIVITY WILL REMAIN WELL
WEST OF THE CWA SUNDAY NIGHT. KEPT A DRY FORECAST AS A RESULT.
A BROAD UPPER LEVEL TROUGH IS FORECAST TO CROSS THE SOUTHERN
PLAINS ON MONDAY...SETTING UP OUR MOST PROMISING LOOKING DAY FOR
CONVECTIVE DEVELOPMENT. THE DRYLINE SHOULD SHIFT A BIT MORE
EASTWARD INTO CENTRAL TX WHILE RESIDUAL OUTFLOWS COULD SET UP OVER
THE NRN PARTS OF THE AREA HELPING TO FOCUS ISOLATED TO SCATTERED
CONVECTIVE DEVELOPMENT DURING THE AFTERNOON. GFS BUFR SOUNDINGS
SHOW PWS REACHING 1.4-1.6 INCHES MONDAY WITH A BREAKABLE CAP
(CONVECTIVE TEMPS ONLY IN THE MID 80S). GIVEN THE STRONG
INSTABILITY FORECAST (CAPES AROUND 3000 J/KG AND LIS -6 TO
-8)...ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE. SPC HAS A SLIGHT RISK FOR THE NORTHERN THIRD OF THE AREA
WHICH LOOKS GOOD. SINCE COVERAGE WILL REMAIN ISOLATED TO
SCATTERED...STAYED LOW WITH POPS. THIS UPPER TROUGH PUSHES EAST
OF THE AREA MONDAY NIGHT WHILE A STRONGER UPPER TROUGH APPROACHES
WEST TX ON TUESDAY. DESPITE THE DRYLINE STILL NEARBY...CAPPING
LOOKS MUCH STRONGER FOR TUESDAY THAN FOR MONDAY...AND THE TROUGH
WILL NOT APPROACH SE TX UNTIL AFTER PEAK HEATING. ALTHOUGH THE
PARAMETERS FAVOR SEVERE WEATHER...THE OVERALL CONVECTIVE POTENTIAL
TUESDAY IS SLIM AT BEST. HAVE TRIMMED BACK POPS TO 10-20 PCT FOR
TUE AFTN/EVENING GIVEN LOW CONFIDENCE. COLD FRONT WILL SWEEP
ACROSS SE TX EARLY WEDNESDAY MORNING. CONVECTIVE POTENTIAL WITH
FROPA IS SLIM AT BEST AND KEPT POPS JUST 10-20 PCT. RAPID
CLEARING CAN BE EXPECTED WEDNESDAY MORNING WITH BREEZY AND MUCH
LESS HUMID CONDITIONS EXPECTED. RED FLAG CONDITIONS WILL BE
POSSIBLE WEDNESDAY GIVEN THE WINDS AND LOW HUMIDITY. NICE WEATHER
IS EXPECTED THE REMAINDER OF THE WEEK AS A SFC HIGH SETTLES OVER
SE TX. EXPECTED LOW HUMIDITY ALONG WITH COOL NIGHTS AND WARM
AFTERNOONS. ADDITIONAL TIED OR BROKEN RECORD HIGHS AND RECORD HIGH
MINIMUMS ARE LIKELY UNTIL THE FROPA WEDNESDAY.
35
CLIMATE...
RECORD HIGHS THROUGH MONDAY:
TODAY(4/23) SUN(4/24) MON(4/25)
CLL 91/2000 91/2003 92/1925
IAH 91/1999 92/1894 90/2006
HOU 91/1967 90/1987 91/1932
GLS 86/1971 87/1955 87/2003
RECORD HIGH MINS THROUGH MONDAY:
TODAY(4/23) SUN(4/24) MON(4/25)
CLL 74/1999 73/1964 74/1921
IAH 76/1967 74/1964 75/1967
HOU 74/1970 74/1970 74/1970
GLS 76/1967 76/1967 76/2006
MARINE...
MODERATE TO STRONG ONSHORE FLOW CONTINUES THIS MORNING AND WILL
PERSIST INTO EARLY NEXT WEEK IN RESPONSE TO DEEPENING SURFACE LOW
ACROSS THE TEXAS PANHANDLE. WINDS WILL BEGIN TO EASE SLIGHTLY BY MID
WEEK AHEAD OF A COLD FRONT THAT SHOULD REACH SOUTHEAST TEXAS ON
WEDNESDAY. WITH THE STRONG ONSHORE FLOW...SEAS ACROSS THE OFFSHORE
WATERS WILL BUILD TO BETWEEN 7 AND 8 FEET. WILL KEEP SMALL CRAFT
ADVISORY FOR THE OFFSHORE WATERS THROUGH AT LEAST MONDAY MORNING
WITH CAUTION FOR NEARSHORE WATERS AND BAYS DUE TO SUSTAINED WINDS OF
15 TO 20 KNOTS. 38
&&
.FIRE...
ELEVATED FIRE CONCERNS DUE TO SOUTHERLY WIND SPEEDS EXCEEDING A
SUSTAINED 20 KNOTS...WITH GUSTS TO NEAR 30 KNOTS...PRIMARILY ALONG
AND WEST OF THE INTERSTATE 45 CORRIDOR. DECENT RH RECOVERY THIS
MORNING IS THE ONLY PLUS...WITH LOWEST HUMIDITIES FALLING INTO THE
30 PERCENTILE ROUGHLY NORTH OF A COLUMBUS TO CONROE TO LIVINGSTON
LINE. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 92 73 91 73 88 / 0 0 0 10 30
HOUSTON (IAH) 90 74 89 74 87 / 0 0 0 10 20
GALVESTON (GLS) 83 74 82 74 82 / 0 0 0 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH MONDAY MORNING FOR
THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&
DISCUSSION...35
AVIATION/MARINE...38Hazardous weather outlook, Apr 23, 4:22 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 422 AM CDT SAT APR 23 2011 TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 422 AM CDT SAT APR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAY TWO...SUNDAY AND SUNDAY NIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY THREE...MONDAY AN UPPER LEVEL DISTURBANCE WILL CROSS TEXAS ON MONDAY. THE POTENTIAL EXISTS FOR DAYTIME HEATING AND FORCING FROM THE DISTURBANCE TO BREAK THE CAP GENERATING ISOLATED SHOWERS AND THUNDERSTORMS. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING ACROSS THE NORTHERN HALF OF SOUTHEAST TEXAS. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY SEVERE WEATHER THREATS. .DAY FOUR...TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY FIVE...WEDNESDAY CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE WEDNESDAY AFTERNOON IN THE WAKE OF A FRONT. ABUNDANT SUNSHINE...BREEZY CONDITIONS...AND LOWER HUMIDITY ARE EXPECTED ON WEDNESDAY AFTERNOON. .DAYS SIX THROUGH SEVEN...THURSDAY AND FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.